Minnesota, 2016

Tornadoes in Minnesota, May 27, 2016

May 27, 2016 · NWS FGF · 4 events in 2 counties and zones

Morning sunshine and moisture from recent rainfall combined to produce afternoon instability along the Red River Valley. In addition, a frontal boundary set up from the Lake of the Woods down into the southern Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Morning sunshine and moisture from recent rainfall combined to produce afternoon instability along the Red River Valley. In addition, a frontal boundary set up from the Lake of the Woods down into the southern Red River Valley. A few weak thunderstorm cells formed along the boundary by mid afternoon. One of the cells formed just southeast of the Fargo Moorhead area, and it quickly produced a funnel cloud. Many people from the city looking to the southeast saw this funnel and also the resulting tornado. There were also other reports of funnel clouds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 11:25 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 11:25 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1225 PM CDT FRI MAY 27 2016

.UPDATE...
Issued at 1220 PM CDT Fri May 27 2016

Weak surface boundary across northwest MN, generally from Lake of
the Woods to the far southern valley at the present time,
continues to be progged to shift slightly north in area that has
seen some solar today...with convection initiating around 22Z.
Mixed layer capes have increased to over 500 J/Kg along this
mostly sunny area...and it seems reasonable to see some activity
later in the afternoon as the HRRR has been advertising. Will
increase chances for convection across the mid valley for
afternoon...with majority of area having chance POPs by 23Z.

UPDATE Issued at 917 AM CDT Fri May 27 2016

No planned changes to ongoing forecast. However, HRRR is now
initiating convection along inverted trough/sfc boundary which shifts
slightly north...along a Warroad to Hillsboro to Lisbon line. This
is our area of lowest POPs. Will continue to monitor HI-RES models
and SPC mesoanalysis for this area, may need to increase POPs
across the central valley on 1 PM forecast.

UPDATE Issued at 644 AM CDT Fri May 27 2016

Added some fog to northern areas this morning based on current
VSBY. No other changes made.

&&

.SHORT TERM...(Today through Saturday)
Issued at 330 AM CDT Fri May 27 2016

Challenging forecast ahead mainly with pcpn potential through the
holiday weekend. Main feature of interest will be an upper low
over the central/southern plains which will slowly eject NE
through the weekend.

For today two areas to watch for potential. First will be any SHRA associated
with upper low over SW MB. Guidance mainly keeps pcpn north of the
border however could see a few showers clip the far N-NW fa so
maintained low pops there. Better chances for rain will be across
the SE FA as an impulse ejecting from the central plains upper low
lifts NE. Best low level forcing will be to our S-SE however a
weak boundary currently bisecting the FA from NE-SW will likely
move little today and combined with upper impulse cannot rule out
potential for pcpn along and south of boundary. Convective
parameters marginal for T but again cannot rule it out.
Temperatures will hinge on cloud cover but should be able to get
into the low-mid 70s most areas.

Any diurnally driven pcpn should diminish during the evening as
wave lifts out to the NE and low level forcing remains weak. Will
maintain chance pops but may likely be too widespread.

Central plains upper low lifts NE Saturday. Again best forcing
will be to out S-SE however the SE FA will be on the northern
fringe of pcpn shield so have higher pops there. Plenty of
uncertainty to the NW and most areas may end up dry. High temperatures
will again hinge on sky cover.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM CDT Fri May 27 2016

Rain chances will likely be confined to the eastern Fa as remnant
upper low lifts into the Mn arrowhead by morning. Thunder chance
continue to look minimal.

Upper low lifts NE with mid level flow becoming more zonal. This
for the most part should bring dry conditions for the remainder of
the holiday weekend. With more solar anticipated should see
temperatures more on the mid-upper end of the 70s.

Memorial Monday to Thursday night time period will revolve around
the timing and speed of a rather potent short wave system progged to
move across the FA mid week. Ahead of this feature low level thermal
axis and the warmest day of the week with max temps on Monday in the
upper 70s to low 80s with 500mb ridging ahead of aforementioned
wave. The 00Z EC run continues to be faster with short wave energy
bringing pcpn into the FA by late Monday night into Tuesday whereas
the 00Z GFS remains slower with PCPN holding off until Tuesday
morning west and afternoon east. The wave brings down cooler air on
the backside with temps on wednesday most likely stuck in the 60s
with chances of light rain showers lingering.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri May 27 2016

Expect mainly VFR conditions through the evening but some model
guidance does suggest lower ceilings for a time Saturday morning.
Winds will be near or below 10 kts through the period. Greatest
degree of uncertainty still is with precip chances. Will
include VCSH at all sites excluding KDVL given low confidence in
timing and will not mention thunder at this time and will amend as
needed as confidence increases.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Voelker
LONG TERM...JK/Voelker
AVIATION...Makowski
Hazardous weather outlook, May 27, 5:13 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT FRI MAY 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
613 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BEST CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS TODAY WILL BE
ALONG AND SOUTH OF A LINE FROM LISBON TO FARGO AND BEMIDJI. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS WILL DIMINISH
ON SUNDAY. BETTER CHANCES WILL RETURN TO THE REGION TUESDAY. NO
SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The Fargo/Grand Forks radar (KMVX), 111 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Red Lake

When
May 27, 1:14 PM CST to 1:15 PM CST
Where
Red Lake County, 2.42 mi WNW of Oklee
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.840, -95.920

Two funnel clouds were noted between Brooks and Oklee between 110 and 115 PM CST, with at least one brief touchdown reported in an open field.

Funnel Cloud, Clay

When
May 27, 1:55 PM CST
Where
Clay County, 1.98 mi SW of Moorhead Arpt
Reported by
Trained Spotter
Coordinates
46.830, -96.710

Multiple persistent funnels were reported by spotters and the broadcast media shortly before 2 PM CST. Eventually at least two of these funnels produced brief non-damaging touchdowns in rural areas between Moorhead and Glyndon.

Tornado, Clay

When
May 27, 1:57 PM CST to 1:58 PM CST
Where
Clay County, 2.28 mi SSW of Moorhead Arpt
Rating
EF0
Path length
0.05 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
46.820, -96.700

Evidence from photographs and video indicate that a brief non-damaging touchdown occurred west of highway 52 and just south of 50th avenue south in rural Moorhead Township. Peak winds were estimated at 70 mph.

Tornado, Clay

When
May 27, 2:01 PM CST to 2:02 PM CST
Where
Clay County, 2.28 mi NNW of Glyndon
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
46.900, -96.600

A brief touchdown was noted in a photo and report in an open field near the Buffalo River. Peak winds were estimated at 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629201, 629204, 629205, 629206.